Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 47, NWS Pittsburgh, PA

May 20, 2004Forest County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 20, 2004, 8:37 PM EDT for Forest County, Pennsylvania. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2004, 8:37 PM EDT (00:37 UTC)
Expired
May 20, 2004, 9:30 PM EDT
In force
53 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Forest County, PA

The radar

The State College radar (KCCX), 122 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1205 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:58 PM EDT, 5 hours 39 minutes earlier.

Area forecast discussion, May 20, 2:58 PM EDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
258 PM EDT THU MAY 20 2004

.DISCUSSION...

MDLS CONT TO SAG CDFNT SEWD INTO NWRN PA BY LATE TNGT AND STRETCH IT
E/W ACRS OUR CWA DURG FRI. THIS BNDRY AS WELL AS ANY OLD OUTFLOW
BNDRYS FM PREV CONVECTION SHUD HELP KEEP SCT TSTMS GOING PAST SUNSET
TNGT. WL GO WITH CHC POPS ALL ZNS TNGT...WITH HIEST VALUES ARND 50
PCT NORTHWEST PTN CWA LTR TNGT.

ON FRI WL KEEP HI CHC POPS ALL ZNS. NOT PLANNING TO PLAY UP WORDING
FOR HVY RNFL OR SVR POTENTIAL AT THIS PT FOR LATE FRI...BUT PW
VALUES WL RMN HI THRU THE DAY WITH CAPES ARND 2000 BY FRI EVE.

BEST CHC OF ANY RELATIVELY DRY WX WL BE SAT INTO SAT NGT AFT FNTL
BNDRY PULLS WELL TO N OF CWA ONCE AGN. PLAN TO GO WITH DRY (20 PCT)
POPS SAT AND SAT NGT MOST AREAS...THEN JUST SML CHC POPS ON SUN.

&&

.PRELIMINARY POINT TEMPS/POPS...
PITTSBURGH, PA        64  82  65  84 /  40  50  40  20
WHEELING,   WV        64  82  65  85 /  40  50  40  20
MORGANTOWN, WV        63  82  64  84 /  40  50  30  20
ZANESVILLE, OH        67  85  65  87 /  50  40  30  20
NEW PHILADELPHIA, OH  64  82  65  85 /  40  40  40  20
FRANKLIN, PA          62  78  64  82 /  50  50  40  30
DUBOIS, PA            61  77  64  82 /  50  50  40  20
LATROBE, PA           62  80  65  83 /  40  50  30  20
BUTLER, PA            63  80  65  84 /  50  50  40  20
INDIANA, PA           62  79  65  83 /  40  50  30  20
OAKLAND, MD           61  80  63  82 /  40  50  30  30
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
OH...NONE.
WV...NONE.
MD...NONE.
&&
Hazardous weather outlook, May 20, 5:02 AM EDT, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
502 AM EDT THU MAY 20 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-200901-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
502 AM EDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING ACROSS THE AREA...BUT MAINLY OVER EAST CENTRAL
OHIO...THE WEST VIRGINIA PANHANDLE AND NORTHWESTERN PENNSYLVANIA.

THE PRIMARY SEVERE THREAT WILL BE FROM HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA
ON FRIDAY.  THE PRIMARY THREAT WILL AGAIN BE FROM HAIL AND DAMAGING
WIND GUSTS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

15

In the hours before

Special weather statement, May 20, 7:27 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
727 PM EDT THU MAY 20 2004

PAZ008-210051-
VENANGO PA-
727 PM EDT THU MAY 20 2004

...RAPIDLY DEVELOPING STORMS APPROACHING...

RAPIDLY DEVELOPING STORMS WILL MOVE ACROSS THE NORTHERN PART OF THE
COUNTY THROUGH 9 PM. THESE STORMS WILL LIKELY PRODUCE SMALL
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND GUSTY WINDS
BETWEEN 30 AND 40 MPH.

THE MOST INTENSE STORMS WILL MOVE NORTH OF COOPERSTOWN...AND NEAR
TITUSVILLE AND PLEASANTVILLE.

RESIDENTS SHOULD PAY ATTENTION FOR RAPIDLY DETERIORATING WEATHER.
UPDATES AND A WARNING MAY BE NECESSARY IF THE STORMS INTENSIFY
FURTHER.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:16 PM EDTSevere Thunderstorm WarningPBZVenango59 min
May 20, 10:34 PM EDTSevere Thunderstorm WarningPBZJefferson41 min
May 20, 10:39 PM EDTTornado WarningPBZJefferson36 min
May 20, 11:13 PM EDTFlash Flood WarningPBZJefferson3 hr
May 21, 2:55 AM EDTSevere Thunderstorm WarningPBZJefferson35 min
May 21, 3:27 AM EDTSevere Thunderstorm WarningPBZMercer63 min
May 21, 4:04 AM EDTSevere Thunderstorm WarningPBZAllegheny, Lawrence56 min
May 21, 4:06 AM EDTSevere Thunderstorm WarningPBZLawrence54 min
May 21, 4:27 AM EDTSevere Thunderstorm WarningPBZButler63 min
May 21, 4:36 AM EDTSevere Thunderstorm WarningPBZBeaver54 min
May 21, 5:00 AM EDTSevere Thunderstorm WarningPBZAllegheny, Washington75 min
May 21, 5:33 AM EDTSevere Thunderstorm WarningPBZGreene72 min
May 21, 5:45 AM EDTSevere Thunderstorm WarningPBZWestmoreland75 min
May 21, 5:57 AM EDTSevere Thunderstorm WarningPBZFayette78 min
May 21, 8:45 AM EDTSevere Thunderstorm WarningPBZGreene45 min
May 21, 5:09 PM EDTSevere Thunderstorm WarningPBZLawrence, Mercer66 min
May 21, 5:23 PM EDTSevere Thunderstorm WarningPBZBeaver67 min
May 21, 5:41 PM EDTSevere Thunderstorm WarningPBZButler, Venango64 min
May 21, 5:50 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington55 min
May 21, 6:16 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion59 min
May 21, 6:27 PM EDTSevere Thunderstorm WarningPBZGreene63 min
May 21, 6:29 PM EDTSevere Thunderstorm WarningPBZWestmoreland61 min
May 21, 6:44 PM EDTSevere Thunderstorm WarningPBZIndiana, Jefferson61 min
May 21, 6:47 PM EDTSevere Thunderstorm WarningPBZFayette58 min
May 21, 6:52 PM EDTFlash Flood WarningPBZGreene3 hr
May 21, 7:28 PM EDTFlash Flood WarningPBZFayette3 hr
May 21, 3:59 AM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana, Tuscarawas61 min
May 21, 4:24 AM EDTSevere Thunderstorm WarningPBZHarrison66 min
May 21, 4:31 AM EDTSevere Thunderstorm WarningPBZJefferson59 min
May 21, 4:37 AM EDTSevere Thunderstorm WarningPBZCoshocton53 min
May 21, 4:49 AM EDTSevere Thunderstorm WarningPBZBelmont56 min
May 21, 5:28 AM EDTSevere Thunderstorm WarningPBZMonroe, Noble62 min
May 21, 8:33 AM EDTSevere Thunderstorm WarningPBZMonroe42 min
May 21, 4:38 PM EDTSevere Thunderstorm WarningPBZCoshocton67 min
May 21, 4:54 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana, Tuscarawas66 min
May 21, 5:14 PM EDTSevere Thunderstorm WarningPBZMuskingum61 min
May 21, 5:26 PM EDTFlash Flood WarningPBZCarroll3 hr
May 21, 5:40 PM EDTFlash Flood WarningPBZMuskingum3 hr
May 21, 5:55 PM EDTFlash Flood WarningPBZGuernsey3 hr
May 21, 6:07 PM EDTFlash Flood WarningPBZNoble3 hr
May 21, 6:23 PM EDTSevere Thunderstorm WarningPBZMonroe67 min
May 21, 6:38 PM EDTFlash Flood WarningPBZMonroe3 hr
May 21, 4:41 AM EDTSevere Thunderstorm WarningPBZHancock64 min
May 21, 5:03 AM EDTSevere Thunderstorm WarningPBZOhio57 min
May 21, 5:24 AM EDTSevere Thunderstorm WarningPBZMarshall66 min
May 21, 5:42 AM EDTSevere Thunderstorm WarningPBZWetzel63 min
May 21, 6:29 AM EDTSevere Thunderstorm WarningPBZPreston76 min
May 21, 6:54 AM EDTSevere Thunderstorm WarningPBZTucker81 min
May 21, 6:48 PM EDTSevere Thunderstorm WarningPBZWetzel57 min
May 21, 7:31 PM EDTSevere Thunderstorm WarningPBZPreston59 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.